New Mexico, 2004

Hail and Damaging Winds in New Mexico, July 7, 2004

July 7, 2004 · NWS MAF · 4 events in 2 counties and zones

Strong to severe thunderstorms affected the plains of southeastern New Mexico during the late afternoon and evening of the 7th. These storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong to severe thunderstorms affected the plains of southeastern New Mexico during the late afternoon and evening of the 7th. These storms produced large hail and damaging winds. The most significant damage occurred in southwestern Lea County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 7, 12:56 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 7, 12:56 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT WED JUL  7 2004

.SHORT TERM...
MSAS LI/S INDICATE INSTABILITY AXIS ORIENTED NW-SW FROM AROUND
KROW-KINK-NEAR SHEFFIELD. LOW LEVEL MSTR CONVERGENCE AS SEEN IN MSAS
SUGGEST MSTR POOLING ACRS UPPER TRANS PECOS/SE NM. FCST SOUNDINGS
SHOW CAP TO BE IN PLACE ACRS THE NRN AREAS AND EXPECT LACK OF
CONVERGENCE WILL MINIMIZE INITIATION THERE. SUBTLE SHRTWV TROF AT 5H
MAY SERVE TO ENHANCE STORMS ACRS ERN NM THIS EVENING...BUT DOESN/T
LOOK AS GOOD AS LAST NIGHT.  STORMS/COMPLEX THAT COME OFF OF HIER
TERRAIN WILL HAVE CHC TO SURVIVE INTO AT LEAST THE WRN PLAINS OF W
TX AS SLY 35KT LLJ DEVELOPS THIS EVENING. OTHERWISE EXPECT TO SEE
THE USUAL STORM/S IN PECOS COUNTY AND FARTHER W INTO DAVIS MTNS AS
MSTR EXPECTED TO BE A LITTLE FARTHER W THAN YESTERDAY. ISOLD SEVERE
STORMS WILL BE POSSIBLE WITH SB CAPES NEAR 2000 J/KG AND MARGINAL
SHEAR ENVIRONMENT. AS SUCH WILL HAVE HIEST POPS (30 PCT) ACRS SE NM
INTO UPPER TRANS PECOS/DAVIS MTNS. 18Z KMAF SOUNDING FOR NAME
PROJECT INDICATES CINH NEAR 50 J/KG ACRS CENTRAL PB...MODIFIED FOR
M90S/U50S BRINGS NEGATIVE AREA TO NEAR ZERO...LACK BOUNDARY CENTRAL
PB EXPECTED TO HOLD COVERAGE TO ISOLD AT BEST.

.LONG TERM...
SUMMERTIME PATTERN TO CONTINUE TO DEVELOP INTO THE EXTENDED...AS
BROAD...SUBTROPICAL RIDGE OVR THE SRN CONUS CONTINUES TO ESTABLISH
THE PSEUDO-MONSOON.  W/RIDGE CENTERED MORE OR LESS OVR TX...LOW LVL
DIURNAL FOCI BECOME THE ONLY PLAYERS REGARDING CONVECTION EACH
AFTERNOON/EVENING.  GFS HAS NOT HAD A REAL GOOD HANDLE ON THESE
FEATURES THE LAST COUPLE OF DAYS...AND ETA HAS MORE OR LESS NAILED
THE MCSS/CONVECTION BOTH SPATIALLY AND TEMPORALLY...PERHAPS DUE TO
IT/S ABILITY TO BETTER RESOLVE SMALLER SCALE FEATURES.  THUS...WILL
LEARN TOWARD IT.  AS SUCH...EXPECT CONVECTION TO DEVELOP ALONG A
WEAK DRYLINE SHAPING UP EACH AFTERNOON/EVENING.  SFC OBS...AS WELL
AS THE ETA...PUT THIS FEATURE OVR SE NM AND MTNS OF FAR W TX OVER
THE NEXT FEW DAYS.  THIS IS REFLECTED IN THE GRIDS...AND HAVE
ADJUSTED THESE FIELDS SPATIALLY IN ACCORDANCE W/LATEST MODEL RUNS.
WILL KEEP CHANCES LOW DUE TO WEAK NATURE OF THE DRYLINE.

INTO THE WEEKEND...MODELS ADVERTISE A COLD CORE UPPER LOW TO MEANDER
ALONG THE GULF COAST BEFORE MOVG INLAND THRU OLD MEX.  GFS HAS BEEN
CONSISTENT THE PAST FEW RUNS IN KEEPING THIS FEATURE S OF THE BIG
BEND...SO CONCERNS ARE MINIMAL ATTM...EXCEPT FOR MAYBE ISOLD CHANCES
IN THE SERN CWA OVR THE WEEKEND AND SLIGHTLY COOLER TEMPS...MID 20S
C AT H85...AS RIDGE PARTIALLY BREAKS DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  99  73  95 /  10   0   0   0
CARLSBAD NM               70 102  72  99 /  30  10  10  10
DRYDEN TX                 72  95  74  94 /  10  10   0   0
FORT STOCKTON TX          72 102  73  97 /  30  10   0   0
GUADALUPE PASS TX         68 101  69  91 /  20  10   0  10
HOBBS NM                  70  99  71  95 /  20  30  30   0
MARFA TX                  63  95  59  91 /  20  10  10   0
MIDLAND INTL AIRPORT TX   72  99  73  95 /   0   0   0   0
ODESSA TX                 72 100  73  95 /   0   0   0   0
WINK TX                   72 103  77 100 /  20  20  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/44
Hazardous weather outlook, Jul 7, 11:26 AM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT WED JUL 7 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080500-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
126 PM CDT (1226 PM MDT) WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON. THIS
ACTIVITY WILL SLOWLY SPREAD EAST AND WILL AFFECT THE ADJACENT PLAINS
OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS BY EARLY EVENING
AND POSSIBLY INTO THE NORTHWEST PERMIAN BASIN LATE TONIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE AND PRODUCE HAIL AND LOCALLY DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
July 7, 3:50 PM MST
Where
Eddy County, 4 mi W of Artesia
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.833, -104.467

A thunderstorm wind gust of 71 MPH was recorded by the Artesia Airport ASOS from a thunderstorm downburst. The New Mexico State Police reported a traffic accident along U.S. Highway 82 near the airport, but it was unclear if the incident was related to the severe winds. Otherwise, no damage was reported.

Thunderstorm Wind, Eddy

When
July 7, 4:35 PM MST
Where
Eddy County, 3 mi SE of Carlsbad
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.383, -104.200

A spotter estimated a thunderstorm wind gust to 60 MPH along U.S. Highway 285 between Carlsbad and Otis. No damage was reported.

Hail, Eddy

When
July 7, 4:35 PM MST to 5:00 PM MST
Where
Eddy County, Carlsbad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.417, -104.233

Several reports from storm spotters indicated nickel to quarter size hail along a swath from Carlsbad to Otis. The hail persisted in Carlsbad for ten minutes.

Thunderstorm Wind, Lea

When
July 7, 6:15 PM MST to 6:20 PM MST
Where
Lea County, 24 mi WNW of Jal
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
32.250, -103.567

Severe thunderstorm winds blew down at least two utility poles in southwestern Lea County. One pole landed on the roof of a rural residence causing extensive damage to the home. Large tree limbs also were broken from the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413557, 5413505, 5413506, 5413504.